Grand Rounds: Patient with recent hospitalization and decreased vision for 1 month

June 15, 2014

Regular ophthalmic examination and functional testing of the retina are key to identifying early retinal toxicity and preventing future progression.

 

Take-home

Regular ophthalmic examination and functional testing of the retina are key to identifying early retinal toxicity and preventing future progression.

 

By Aliza E. Epstein, BA, Audrey C. Ko, MD, Neda Nikpoor, MD, and Kara M. Cavuoto, MD;

Bascom Palmer Eye Institute Grand Rounds Editors: Jonathan S. Chang, MD, and Aleksandra V. Rachitskaya, MD

A 50-year-old female with recent hospitalization for thrombotic cerebrovascular accident presented with decreased vision in both eyes for 1 month. Past medical history was significant for systemic lupus erythematosus with positive lupus anticoagulant, lupus nephritis, and multiple thrombotic events. Current medications included prednisone 10 mg daily, mycophenolate mofetil 1,500 mg daily, and hydroxychloroquine (HCQ) 500 mg twice daily for the past 8 years. She had a baseline ophthalmic exam that was within normal limits prior to starting HCQ and annual dilated fundus exams, which were all within normal limits.

Examination

On exam, the best-corrected visual acuity was 20/25 in the right eye and 20/30 in the left eye. IOP was 12 and 14 mm Hg in the right and left eye, respectively. There was no afferent pupillary defect. The external, anterior, and posterior segment exams were unremarkable. Pertinent negatives included the absence of bull’s eye maculopathy and corneal verticillata.

 

 

Diagnostic course

Additional imaging and tests were obtained. Fundus autoflourescence lacked perifoveal hyperflourescence in both eyes (Figure 1).

Humphrey visual field (HVF) 10-2 white on white was unremarkable, but HVF 10-2 red on white showed paracentral visual field loss, greater in the left than the right (Figure 2).

Multifocal electroretinogram (mfERG) showed decreased parafoveal waveform amplitudes in both eyes (Figure 3).

Optical coherence tomography (OCT) lacked retinal thinning (Figure 1). Due to concerns for retinal toxicity, hydroxychloroquine was discontinued. On follow-up exam 6 months after discontinuing HCQ, ophthalmic examination and visual acuity were stable.

 

 

Discussion

Hydroxychloroquine (HCQ or Plaquenil) is an antimalarial agent commonly used in the treatment of autoimmune diseases including rheumatoid arthritis and systemic lupus erythematosus. Although HCQ has a safer toxicity profile compared with its analogue chloroquine (CQ), there remains a risk of retinal toxicity that can lead to irreversible visual loss. Fortunately, HCQ-related retinopathy is rare and most studies report very low incidence, less than 0.5%.

Due to the insidious onset of HCQ-related retinal toxicity, patients are typically asymptomatic making early detection difficult. Rarely, patients with early toxicity may notice a paracentral scotoma with reading or subtle color vision changes. If allowed to progress, HCQ retinal toxicity may ultimately affect visual acuity, peripheral vision, and night vision, as retinal pigment epithelium (RPE) and retinal atrophy spreads to include the fovea. The commonly described bilateral bull’s eye maculopathy is a late finding on fundus examination, after damage to the retina has already occurred.

The mechanism of HCQ retinal toxicity remains unclear. The drug affects the metabolism of retinal cells and binds to melanin in the RPE, which may explain the continued toxicity after discontinuation of the drug. Dosage factors associated with increased HCQ retinopathy include lifetime cumulative dose greater than 1,000 g, daily dose greater than 400 mg, and greater than 6.5 mg/kg ideal body weight for individuals of short stature. It is controversial whether the daily dose or cumulative dose has a greater impact on retinal toxicity.

Additionally, risk of toxicity appears to sharply increase to 1% after 5 to 7 years of use. Other risk factors include underlying retinal disease or maculopathy, concomitant renal or liver disease, and age greater than 60.

 

For patients taking HCQ or CQ, the American Academy of Ophthalmology recommends a baseline ophthalmologic examination prior to drug administration in order to document and establish baseline retinal function and appearance. Annual screening should begin after 5 years of drug use and immediately in high-risk patients, described by risk factors listed above. An ocular examination, automated visual field testing with a white on white 10-2 protocol, and at least one objective test should be completed at baseline and annual screenings. Objective testing, which includes spectral-domain optical coherence tomography (SD-OCT), fundus autofluorescence, and mfERG, may detect functional retinal deterioration prior to subjective vision loss and significant fundus changes.

In this patient, mfERG proved to be an essential objective test detecting functional changes in the presence of normal retinal structure demonstrated by OCT and normal subjective appearance demonstrated by fundus photographs and autofluorescence. It should be noted that there is current debate regarding red on white versus white on white visual field testing. Although white on white testing is the current screening recommendation, it was the red on white visual field test that revealed functional changes in our patient.

 

Conclusion

Due to the significant retinal toxicity and irreversible visual loss associated with hydroxychloroquine use, it is critical that rheumatologists and ophthalmologists educate patients regarding the risks associated with its use and be familiar with the necessary visual screening protocol to avoid detrimental vision loss. Abnormal test results may even occur in asymptomatic patients with normal macular appearance. Visual field tests with central or parafoveal depression should be further investigated with objective screening tools, such as the mfERG, which is more sensitive than visual field testing at detecting subclinical and early retinal toxicity. Regular ophthalmic examination and functional testing of the retina are key to identifying early retinal toxicity and preventing future progression.

 

References

1.     Hansen, MS, et al. Hydroxychloroquine-induced retinal toxicity. EyeNet, Ophthalmic Pearls Retina. June 2011.

2.     Marmor, MF, et al. Revised recommendations on screening for chloroquine and hydroxychloroquine retinopathy. Ophthalmology. 2011;118:415-422.

3.     Stelton, CR, et al. Hydroxychloroquine retinopathy: characteristic presentation with review of screening. Clin Rheumatol. 2013;32:895-898.

4.     Wolfe F, Marmor MF. Rates and predictors of hydroxychloroquine retinal toxicity in patients with rheumatoid arthritis and systemic lupus erythematosus. Arthritis Care Res. (Hoboken). 2010;62:775-784.